Mississippi, 2016

Drought in Mississippi, November 1 to 30, 2016

November 1 to 30, 2016 · NWS MEG · 18 events in 18 counties and zones

Abnormally dry weather continued during the month of November and fueled the spread of at least moderate (D2) drought conditions over most portions of the Mid-South. A semi-permanent upper ridge of high pressure resulted in little rainfall which continued the drought conditions.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Abnormally dry weather continued during the month of November and fueled the spread of at least moderate (D2) drought conditions over most portions of the Mid-South. A semi-permanent upper ridge of high pressure resulted in little rainfall which continued the drought conditions. Dry conditions negatively impacted pastures, triggering more feeding of hay, and causing concern for hay shortages for the winter months. The drought caused river and lake levels to be at low levels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Oct 31, 10:57 PM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Oct 31, 10:57 PM CST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1157 PM CDT Mon Oct 31 2016

.UPDATE...

Updated to include 06Z aviation discussion.

&&

.PREV DISCUSSION... /issued 813 PM CDT Mon Oct 31 2016/

UPDATE...
An anomalously strong subtropical ridge will build over the SE
CONUS over the next few days, keeping temperatures well above
normal through midweek. Benign weather will persist across the
Mid-South this evening. High cloud will gradually thin overnight,
giving way to mostly clear skies with light southerly winds across
the region. Temperatures will fall into the 50s across most of the
CWA, with the Memphis metro area likely remain in the lower 60s.

Temperatures on Tuesday are forecast to warm into the mid/upper
80s once again. These readings will challenge for the warmest
November temperatures on record for the Mid-South climate sites.

Johnson

&&

.PREV DISCUSSION... /issued 250 PM CDT Mon Oct 31 2016/

DISCUSSION...

We are experiencing some of the warmest Halloween temperatures on
record across the Midsouth. Jackson Mississippi has already
eclipsed the record high temperature setting a new record of 88
degrees(so far). Memphis...at 87 degrees is currently tied for
the October 31st high. Jonesboro and Tupelo are still a couple of
degrees below their records of 86 and 89 degrees respectively.
Afternoon highs will be in the middle to upper 80s area wide.

Tomorrow...all time record highs for the month of November are on
the line. The warmest temperature in the month of November at
Memphis is 86 degrees, 84 degrees at Jackson, TN, 87 degrees at
Tupelo and *(93 degrees at Jonesboro AR)*. However, I have
serious doubts regarding the accuracy of the 93 degree temperature
at Jonesboro. Nevertheless, if the forecast is in track, tomorrow
will be the warmest November day on record across most if not all
of the Midsouth.

Thicknesses will fall slightly Wednesday. As a result,
temperatures should 2-5 degrees cooler, but still well above
normal. A highly amplified trough will dig across the Desert
Southwest Tuesday into Midweek resulting in Southwest Flow over
the Midsouth.

A cold front will move across the region Thursday. Moisture ahead
of the front looks limited...so widespread rainfall is not
expected. Most of us will be lucky if we see more than a tenth of
an inch. Temperatures will cool considerably Thursday...but still
remain over 10 degrees above normal. Highs Thursday will be
mostly in the middle 70s to low 80s. Clear skies should return
Thursday night. Friday should be the coolest day out of the next
seven...but still a few degrees above normal. Expect highs mostly
in the low to middle 70s.

Saturday and Sunday a finger ridge will build over the Plains
then shift East across the Midsouth. Morning lows Saturday are
expected to dip into the 40s....but Daytime highs will trend
warmer through Monday. The warmest locations may approach 80
degrees again by Monday.

30

&&

.AVIATION...
/06Z TAF SET/

VFR conds to persist. South winds around 5 kts overnight,
increasing to 8 to 10 kts during the day tomorrow. Winds becoming
light to nearly calm after 02/00Z.

AC3

&&

MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.

&&
Hazardous weather outlook, Oct 31, 3:10 AM CST, 20 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
410 AM CDT MON OCT 31 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-011115-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
410 AM CDT MON OCT 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. BURN
BANS CONTINUE ACROSS NORTH MISSISSIPPI.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. BURN BANS
CONTINUE ACROSS NORTH MISSISSIPPI.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JLH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 drought. Local standard time, as filed.

Drought, Prentiss

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Prentiss forecast zone
Reported by
Drought Monitor
Coordinates
34.618, -88.520 (the zone’s center; the record gives no point)

Severe (D2) drought conditions worsened to extreme (D3) by the middle of the month.

Drought, Itawamba

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Itawamba forecast zone
Reported by
Drought Monitor
Coordinates
34.280, -88.361 (the zone’s center; the record gives no point)

Extreme (D3) drought conditions worsened to exceptional (D4) early in the month.

Drought, Monroe

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Monroe forecast zone
Reported by
Drought Monitor
Coordinates
33.892, -88.480 (the zone’s center; the record gives no point)

Extreme (D3) drought conditions worsened to exceptional (D4) early in the month.

Drought, Lee

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Lee forecast zone
Reported by
Drought Monitor
Coordinates
34.290, -88.680 (the zone’s center; the record gives no point)

Extreme (D3) drought conditions worsened to exceptional (D4) early in the month.

Drought, Chickasaw

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Chickasaw forecast zone
Reported by
Drought Monitor
Coordinates
33.921, -88.948 (the zone’s center; the record gives no point)

Extreme (D3) drought conditions worsened to exceptional (D4) early in the month.

Drought, Calhoun

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Calhoun forecast zone
Reported by
Drought Monitor
Coordinates
33.937, -89.336 (the zone’s center; the record gives no point)

Extreme (D3) drought conditions continued across the county.

Drought, Pontotoc

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Pontotoc forecast zone
Reported by
Drought Monitor
Coordinates
34.225, -89.037 (the zone’s center; the record gives no point)

Extreme (D3) drought conditions continued across the county.

Drought, Union

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Union forecast zone
Reported by
Drought Monitor
Coordinates
34.491, -89.004 (the zone’s center; the record gives no point)

Severe (D2) drought conditions worsened to extreme (D3) by the middle of the month.

Drought, Lafayette

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Lafayette forecast zone
Reported by
Drought Monitor
Coordinates
34.357, -89.485 (the zone’s center; the record gives no point)

Severe (D2) drought conditions worsened to extreme (D3) by the end of the month.

Drought, Yalobusha

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Yalobusha forecast zone
Reported by
Drought Monitor
Coordinates
34.028, -89.708 (the zone’s center; the record gives no point)

Severe (D2) drought conditions worsened to extreme (D3) by the end of the month.

Drought, Panola

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Panola forecast zone
Reported by
Drought Monitor
Coordinates
34.364, -89.951 (the zone’s center; the record gives no point)

Severe (D2) drought conditions worsened to extreme (D3) by the end of the month.

Drought, Tallahatchie

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Tallahatchie forecast zone
Reported by
Drought Monitor
Coordinates
33.951, -90.173 (the zone’s center; the record gives no point)

Severe (D2) drought conditions worsened to extreme (D3) by the end of the month.

Drought, Quitman

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Quitman forecast zone
Reported by
Drought Monitor
Coordinates
34.251, -90.289 (the zone’s center; the record gives no point)

Severe (D2) drought conditions worsened to extreme (D3) by the end of the month.

Drought, Coahoma

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Coahoma forecast zone
Reported by
Drought Monitor
Coordinates
34.229, -90.603 (the zone’s center; the record gives no point)

Severe (D2) drought conditions continued across the county.

Drought, Tishomingo

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Tishomingo forecast zone
Reported by
Drought Monitor
Coordinates
34.740, -88.239 (the zone’s center; the record gives no point)

Severe (D2) drought conditions worsened to extreme (D3) by the middle of the month.

Drought, Marshall

When
November 1, 6:00 AM CST to November 30, 11:59 PM CST
Where
Marshall forecast zone
Reported by
Drought Monitor
Coordinates
34.762, -89.503 (the zone’s center; the record gives no point)

Severe (D2) drought conditions developed across the county and intensified to extreme (D3) by the end of the month.

Drought, Benton

When
November 1, 6:00 AM CST to November 30, 11:59 PM CST
Where
Benton forecast zone
Reported by
Drought Monitor
Coordinates
34.817, -89.188 (the zone’s center; the record gives no point)

Severe (D2) drought conditions developed across the county and intensified to extreme (D3) by the end of the month.

Drought, Tippah

When
November 1, 6:00 AM CST to November 30, 11:59 PM CST
Where
Tippah forecast zone
Reported by
Drought Monitor
Coordinates
34.768, -88.909 (the zone’s center; the record gives no point)

Severe (D2) drought conditions developed across the county and intensified to extreme (D3) by the middle of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2016Every state in 2016This day in weather historyWarnings in Mississippi, November 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 667070, 667071, 667072, 667073, 667074, 667075, 667076, 667077, 667078, 667079, 667080, 667081, 667082, 667083, 667084, 667066, 667067, 667068.